Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Nonexponential leaves at finite level


Authors: John Cantwell and Lawrence Conlon
Journal: Trans. Amer. Math. Soc. 269 (1982), 637-661
MSC: Primary 57R30; Secondary 58F18
DOI: https://doi.org/10.1090/S0002-9947-1982-0637715-X
MathSciNet review: 637715
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Previous examples of leaves with nonexponential and nonpolynomial growth (due to G. Hector) have occurred at infinite level. Here the same growth types are produced at finite level in open, saturated sets of leaves without holonomy. Such sets consist of leaves with only one or two locally dense ends, and it is shown that the exotic growth types only occur in the case of one locally dense end. Finally, $ {C^1}$-foliations are produced with open, saturated sets as above in which the leaves have strictly fractional growth.


References [Enhancements On Off] (What's this?)

  • [A-S] L. V. Ahlfors and L. Sario, Riemann surfaces, Chapter I, §6, Princeton Univ. Press, Princeton, N. J., 1960. MR 0114911 (22:5729)
  • [C] L. Conlon, Transversally parallelizable foliations of codimension two, Trans. Amer. Math. Soc. 194 (1974), 79-102. MR 0370617 (51:6844)
  • [C-C1] J. Cantwell and L. Conlon, Leaf prescriptions for closed $ 3$-manifolds, Trans. Amer. Math. Soc. 236 (1978), 239-261. MR 0645738 (58:31105a)
  • [C-C2] -, Leaves with isolated ends in foliated $ 3$-manifolds, Topology 16 (1977), 311-322. MR 0645739 (58:31105b)
  • [C-C3] -, Growth of leaves, Comment. Math. Helv. 53 (1978), 93-111. MR 483533 (80b:57021)
  • [C-C4] -, Poincaré-Bendixson theory for leaves of codimension one, Trans. Amer. Math. Soc. 265 (1981), 181-209. MR 607116 (82f:57019)
  • [C-C5] -, Smoothing fractional growth, Tôhoku Math. J. 33 (1981), 249-262. MR 624609 (83e:57022)
  • [D] P. Dippolito, Codimension one foliations of closed manifolds, Ann. of Math. (2) 107 (1978), 403-453. MR 0515731 (58:24288)
  • [F] H. Freudenthal, Über die Enden topologischer Räume und Gruppen, Math. Z. 33 (1931), 692-713. MR 1545233
  • [G] S. Goodman, Closed leaves in foliations of codimension one, Comment. Math. Helv. 50 (1975), 383-388. MR 0423371 (54:11350)
  • [He1] G. Hector, Leaves whose growth is neither exponential nor polynomial, Topology 16 (1977), 451-459. MR 0464260 (57:4194)
  • [He2] -, Croissance des feuilletages presque sans holonomie, Differential Topology, Foliations, and Gelfand-Fuks Cohomology, Proc. Sympos. (Rio de Janeiro, 1976), Lecture Notes in Math., vol. 652, Springer-Verlag, New York, 1978. MR 505659 (80c:57015)
  • [Ho] H. Hopf, Enden offener Räume und unendliche diskontinuierliche Gruppen, Comment. Math. Helv. 16 (1944), 81-100. MR 0010267 (5:272e)
  • [L] C. Lamoureux, Sur quelques phénomènes de captage, Ann. Inst. Fourier (Grenoble) 23 (4) (1973), 229-243. MR 0362339 (50:14781)
  • [P] J. Plante, Foliations with measure preserving holonomy, Ann. of Math. (2) 102 (1975), 327-361. MR 0391125 (52:11947)
  • [Po] L. Pontryagin, Topological groups, 2nd ed., Gordon and Breach, New York, 1966. MR 0201557 (34:1439)
  • [R] W. Rudin, Principles of mathematical analysis, 3rd ed., Internat. Ser. Pure and Appl. Math., McGraw-Hill, New York, 1976. MR 0385023 (52:5893)
  • [Sa] R. Sacksteder, Foliations and pseudogroups, Amer. J. Math. 87 (1965), 79-102. MR 0174061 (30:4268)
  • [Sc] P. Schweitzer, Counterexamples to the Seifert conjecture and opening closed leaves of foliations, Ann. of Math. (2) 100 (1974), 386-400. MR 0356086 (50:8557)
  • [Th] W. Thurston, A local construction of foliations for three-manifolds, Proc. Sympos. Pure Math., vol. 27, Amer. Math. Soc., Providence, R. I., 1975, pp. 315-319. MR 0380828 (52:1725)
  • [Ti] D. Tischler, On fibering certain foliated manifolds over $ {S^1}$, Topology 9 (1970), 153-154. MR 0256413 (41:1069)
  • [Ts1] N. Tsuchiya, Leaves with non-exact polynomial growth, Tôhoku Math. J. 32 (1980), 71-77. MR 567832 (81e:57031)
  • [Ts2] -, Growth and depth of leaves, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 26 (1979), 473-500. MR 560009 (81f:57028)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R30, 58F18

Retrieve articles in all journals with MSC: 57R30, 58F18


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0637715-X
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society